Illinois, 2024

Damaging Winds in Illinois, July 29, 2024

July 29, 2024 · NWS ILX · 2 events in 2 counties and zones

A band of strong thunderstorms developed across west-central Illinois during the pre-dawn hours of July 29th, then tracked eastward toward the I-55 corridor by mid-morning. Some of the cells produced damaging wind gusts of around 60 mph and scattered wind damage in portions of Schuyler and Fulton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A band of strong thunderstorms developed across west-central Illinois during the pre-dawn hours of July 29th, then tracked eastward toward the I-55 corridor by mid-morning. Some of the cells produced damaging wind gusts of around 60 mph and scattered wind damage in portions of Schuyler and Fulton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 29, 2:10 AM CST, 2 hours 10 minutes earlier. Its key messages:

  • Daily chances for showers and storms continue through the week, with the potential for severe storms at times.
  • Hot and humid conditions build in today with with heat indices approaching 100 west of the Illinois River this afternoon. Heat indices between 100-110 will be seen areawide Tuesday through Thursday.
  • Drier and seasonable condtions return this weekend into early next week.
Area forecast discussion, Jul 29, 2:10 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 AM CDT Mon Jul 29 2024

.KEY MESSAGES...

- Daily chances for showers and storms continue through the week,
  with the potential for severe storms at times.

- Hot and humid conditions build in today with with heat indices
  approaching 100 west of the Illinois River this afternoon. Heat
  indices between 100-110 will be seen areawide Tuesday through
  Thursday.

- Drier and seasonable condtions return this weekend into early
  next week.

&&

.DISCUSSION...
Issued at 310 AM CDT Mon Jul 29 2024

Radar imagery early this morning shows a cluster of thunderstorms
from eastern Iowa into northwest Illinois, along the nose of a 40-45
kt 850 mb jet. This activity will work into central parts of the
state over the next several hours as the LLJ veers into Illinois
closer to sunrise. Some of these storms could be strong, posing a
threat for gusty winds, though storm coverage should wane some as
the LLJ recedes later this morning. Heavy rainfall is the main
threat with the latest RAP analysis showing PWATs of around 2 inches
noted near the complex. Rainfall rates of 1 to 2 inches per hour are
a possibility underneath the heaviest storms, posing a threat for
flooding especially in urban and low-lying areas. Because of this
potential, a Flood Watch has been added for a handful of counties in
western Illinois through late morning.

Thunderstorms will push into Indiana by late morning or early
afternoon, turning things mostly dry for a few hours this afternoon.
Another round of storms may develop this evening along a remnant
outflow boundary from the morning MCS, with convective allowing
models starting to hone in on an area near or south of I-72.
Destabilization after morning storms won't be an issue with moisture-
rich air sending CAPE values toward 3000+ J/kg. Moderate mid-level
flow of 35-45 kts will be sufficient for storm organization,
posing a threat for severe storms mainly capable of damaging
winds. A slight risk (level 2 of 5) has been introduced by SPC
near/south of I-70.

West-northwest flow aloft will continue to support daily
thunderstorm chances the next few days as upper ridging remains over
the central CONUS. An upper trough will work to deamplify the ridge
some by the end of the week, pushing a cold front through the area
later Thursday into Friday. Severe storm chances will also exist
each day through at least Thursday due to favorable environmental
parameters, though exact timing of any thunderstorm activity
remains uncertain.

The heat ramps up this week with seasonably warm temperatures and
oppressive dewpoints sending heat indices into hazardous
territory. Daytime highs will range from the middle 80s to low 90s
today, climbing into the low to mid 90s Tuesday through Thursday.
Heat indices could begin to approach 100 today in far western
Illinois, with values of 100-110 becoming common areawide Tuesday
through Thursday. Heat headlines will likely be needed each of
these days, especially if timing of storms doesn't interfere with
temperatures each afternoon.

High pressure will settle southward this weekend into early next
week, turning things drier and seasonable.

NMA

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1144 PM CDT Sun Jul 28 2024

Thunderstorms continue to organize across central/eastern Iowa
late this evening...with 00z CAMs suggesting a storm complex
tracking east-southeastward into central Illinois late tonight
into Monday morning. Based on radar trends and latest HRRR/RAP,
have introduced thunder at KPIA by 09z...then further east to KCMI
by 13z. Once the storms pass east of the terminals by 16z, a
period of lingering low VFR or MVFR ceilings will be observed
through midday before skies partially clear. There may be a
potential for scattered convection re-developing across parts of
central Illinois by late afternoon/evening: however, confidence
in the location, timing, and exact areal coverage remains too low
to include in the TAFs at this time.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for ILZ027>029-036-037-
040-041.

&&
Hazardous weather outlook, Jul 28, 2:09 PM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Jul 28 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Sun Jul 28 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this afternoon and evening, and
again late tonight into Monday morning. While the overall severe
weather threat is low, a few of the storms toward daybreak may
contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected much of the week. Some of
these storms Monday will be capable of strong wind gusts and heavy
rain. The severe weather threat later in the week is more uncertain.

Heat index values of 100 to 110 degrees are possible each afternoon
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Local storm report, Jul 28, 11:59 PM CST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1259 AM CDT Mon Jul 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Dmg     1 WSW Literberry        39.85N 90.22W
07/28/2024                   Morgan             IL   Trained Spotter

            Large branch partially blocking Route 78.

&&

Geelhart

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 29, 4:20 AM CST to 4:25 AM CST
Where
Fulton County, Vermont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -90.430

Several 3 to 6-inch diameter tree branches were blown down.

Thunderstorm Wind, Schuyler

When
July 29, 4:23 AM CST to 4:28 AM CST
Where
Schuyler County, Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.120, -90.570

Several tree branches were blown down throughout town, including some that fell onto power lines. One large tree was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189713, 1189714.